Alert archive / Montana / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 13, NWS Glasgow, MT

June 19, 2015Phillips County, Valley County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 19, 2015, 4:47 PM MDT for Phillips County, Valley County, Montana. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2015, 4:47 PM MDT (22:47 UTC)
Expired
Jun 19, 2015, 5:45 PM MDT
In force
58 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Phillips County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 84 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 5:01 PM MDTHAIL 1.752 S Port Of Morgan, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 2:01 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2015-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2015-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

855 
WUUS55 KGGW 192247
SVRGGW
MTC071-105-192345-
/O.NEW.KGGW.SV.W.0013.150619T2247Z-150619T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
447 PM MDT FRI JUN 19 2015

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
  NORTHWESTERN VALLEY COUNTY IN NORTHEAST MONTANA...

* UNTIL 545 PM MDT

* AT 439 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
  OF PORT OF MORGAN...AND MOVING SOUTHEAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
  NORTHEASTERN PHILLIPS AND NORTHWESTERN VALLEY COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4901 10655 4899 10645 4814 10709 4900 10825
      4901 10824
TIME...MOT...LOC 2247Z 296DEG 44KT 4899 10782

HAIL...1.25IN
WIND...60MPH

$$

TEMPLER
WEATHER.GOV/GLASGOW
1 follow-up statement
982 
WWUS55 KGGW 192318
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
518 PM MDT FRI JUN 19 2015

MTC071-105-192345-
/O.CON.KGGW.SV.W.0013.000000T0000Z-150619T2345Z/
PHILLIPS-VALLEY-
518 PM MDT FRI JUN 19 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
VALLEY AND NORTHEASTERN PHILLIPS COUNTIES UNTIL 545 PM MDT...

AT 512 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTHEAST
OF WHITEWATER...AND MOVING SOUTHEAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO CROPS AND PLANTS IS EXPECTED. SOME DAMAGE TO
         VEHICLES IS POSSIBLE. EXPECT WIND DAMAGE TO ROOFS...SIDING
         AND TREES.

LOCATIONS IMPACTED INCLUDE...
SACO...HINSDALE...SLEEPING BUFFALO...FRENCHMAN RESERVOIR AND THOENY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4901 10773 4901 10655 4899 10645 4814 10709
      4878 10795
TIME...MOT...LOC 2318Z 296DEG 44KT 4882 10730

HAIL...1.00IN
WIND...60MPH

$$

TEMPLER
WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:01 PM MDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 19, 2:01 PM MDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
201 PM MDT FRI JUN 19 2015

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY...
ATMOSPHERE A BIT VOLATILE THIS AFTERNOON AS UPPER LOW OVER
BRITISH COLUMBIA IS INDUCING A DIFFLUENT FLOW ALOFT OVER THE AREA.
BUT LOW LEVELS ARE BECOMING UNSTABLE ESPECIALLY OVER SE MT WHERE
FULL JUNE SUNSHINE IS DESTABILIZING THE LOW LEVELS MAINLY SE OF
THE YELLOWSTONE RIVER.

EXPECTING STORMS TO TRACK ACROSS THE NE ZONES THIS AFTERNOON TO
REMAIN STRONG. BUT WITH UNCERTAINTY...WILL LEAVE SEVERE WORDING.
BETTER INSTABILITY OVER THE SE ZONES MAY LEAD TO A BRIEF SUPERCELL
FOR LARGE HAIL AND/OR DAMAGING WINDS...SO WILL LEAVE WORDING HERE AS
WELL.
SYSTEM CLEARS OUT TONIGHT. WITH LIGHT WINDS AND CLEARING SKIES...FOG
LOOKS POSSIBLE IN THE NORTHEAST ZONES.

THE COOLER AIRMASS ASSOCIATED WITH THE UPPER LOW BLANKETS MONTANA
SATURDAY. A DRIER AIRMASS WITH THE SLIGHTLY COOLER TEMPERATURES
(HIGHS IN THE 70S MOSTLY) WILL MAKE FOR PLEASANT OUTDOOR ACTIVITIES.

A STRENGTHENING SW UPPER FLOW AHEAD OF AN UPPER TROUGH WILL BRING
SLIGHTLY BETTER INSTABILITY TO AREA SUNDAY...BUT NOTHING COMPARED TO
TODAY. TFJ

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...

MODELS DO NOT REVEAL ANY NEW DIFFERENCES. THEREFORE FEW EDITS WERE
NECESSARY. WITH A CONVECTIVELY ACTIVE DAY TODAY...WILL KEEP
CHANGES TO A MINIMUM...AND MAINLY FOR COLLABORATION PURPOSES. SCT

PREVIOUS DISCUSSION...
PATTERN OF ZONAL FLOW ACROSS THE NORTHERN STATES WITH EMBEDDED
SHORTWAVES CONTINUES THROUGH NEXT WEEK. THIS WILL RESULT IN NEAR
OR SLIGHTLY BELOW NORMAL TEMPERATURES AND UNSETTLED WEATHER.

WHILE THE OVERALL CHANCE OF THUNDERSTORMS DURING THE PERIOD IS
HIGH...MODEL DIFFERENCES ON TIMING OF THE SHORTWAVES AS THEY MOVE
THROUGH THE FLOW RESULTS IN LOW CONFIDENCE FOR INDIVIDUAL PERIODS.
WITH THE SUGGESTION OF SLIGHT RIDGING MOVING INTO EASTERN MONTANA
ON MONDAY BY BOTH THE EC AND GFS...WENT WITH DRY CONDITIONS FOR
MUCH OF THE AREA EARLY. AS THE RIDGE MOVES EAST LATE IN THE DAY
THE UPPER FLOW TURNS JUST SLIGHTLY SOUTHWEST ALTHOUGH THE GFS IS
SLIGHTLY BEHIND THE EC. THIS WILL BEGIN TO IMPROVE THE OPPORTUNITY
FOR THUNDERSTORMS THROUGH MIDWEEK WHEN ANOTHER SHORTWAVE PUSHES
ACROSS THE STATE. AGAIN THE MODEL TIMING IS SLIGHTLY DIFFERENT FOR
THIS WAVE. UPPER RIDGE IS EXPECTED TO REBOUND OVER THE NORTHERN
ROCKIES BY NEXT WEEKEND FOR WARMER AND POTENTIALLY DRIER
CONDITIONS. EBERT

&&

.AVIATION...
VFR...EXCEPT NEAR STORMS.

A CONVECTIVELY ACTIVE DAY AND EVENING IS EXPECTED.

WITH UNSTABLE CONDITIONS IN PLACE...AN APPROACHING COLD FRONT WILL
BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS INTO THE EVENING. THE
STRONGEST STORMS...WHICH COULD PRODUCE LARGE HAIL AND DAMAGING
WINDS...ARE EXPECTED MAINLY IN THE LOWER YELLOWSTONE VALLEY...AND
FURTHER TO THE SOUTHEAST.

SCT

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 19, 3:55 AM MDT, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
355 AM MDT FRI JUN 19 2015

MTZ016>027-059>062-201100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
355 AM MDT FRI JUN 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WITH SOME BECOMING
SEVERE ALONG THE YELLOWSTONE VALLEY WILL BE POSSIBLE THIS
AFTERNOON AND EVENING. DAMAGING WINDS... LARGE HAIL... AND HEAVY
RAIN WILL BE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 19, 4:02 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
402 PM MDT FRI JUN 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     14 S TERRY              46.59N 105.31W
06/19/2015  E60 MPH          PRAIRIE            MT   TRAINED SPOTTER

            HAIL FROM DIME TO NICKEL SIZE

&&

BB
Special weather statement, Jun 19, 4:16 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
416 PM MDT FRI JUN 19 2015

MTZ025-026-192315-
DAWSON-PRAIRIE-
416 PM MDT FRI JUN 19 2015

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL PRAIRIE COUNTY IN NORTHEAST MONTANA...
  SOUTHERN DAWSON COUNTY IN NORTHEAST MONTANA...

UNTIL 515 PM MDT.

AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTH OF TERRY...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
   GLENDIVE...

LAT...LON 4697 10436 4684 10532 4703 10542 4729 10447
      4699 10434
TIME...MOT...LOC 2216Z 253DEG 28KT 4696 10524

TFJ
WEATHER.GOV/GLASGOW
Local storm report, Jun 19, 4:22 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
422 PM MDT FRI JUN 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     2 W GLENDIVE            47.11N 104.75W
06/19/2015  M66 MPH          DAWSON             MT   AWOS

            AT GLENDIVE AIRPORT

&&

RICHM
Local storm report, Jun 19, 4:30 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
430 PM MDT FRI JUN 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND GST     13 NNW SIDNEY           47.89N 104.26W
06/19/2015  E70 MPH          RICHLAND           MT   TRAINED SPOTTER

&&

BB
Special weather statement, Jun 19, 4:36 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
436 PM MDT FRI JUN 19 2015

MTZ016-017-059-192330-
PHILLIPS-VALLEY-
436 PM MDT FRI JUN 19 2015

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN VALLEY COUNTY IN NORTHEAST MONTANA...
  NORTHEASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 530 PM MDT.

AT 429 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES WEST OF PORT OF MORGAN...MOVING
SOUTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN THE ADVISORY INCLUDE...
   PORT OF MORGAN...
   WHITEWATER...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4901 10718 4892 10718 4891 10720 4857 10721
      4857 10715 4834 10731 4891 10825 4901 10824
TIME...MOT...LOC 2236Z 293DEG 36KT 4906 10806

TEMPLER
WEATHER.GOV/GLASGOW
Local storm report, Jun 19, 4:47 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
447 PM MDT FRI JUN 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             FAIRVIEW                47.85N 104.05W
06/19/2015  E1.25 INCH       RICHLAND           MT   PUBLIC

            SOCIAL MEDIA REPORT.

&&

RICHM

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 12:10 PM MDTSpecial Weather StatementGGW65 min
Jun 19, 1:03 PM MDTSpecial Weather StatementGGWValley57 min
Jun 19, 1:38 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Valley52 min
Jun 19, 1:43 PM MDTSevere Thunderstorm WarningGGWValley48 min
Jun 19, 2:22 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Sheridan, Valley53 min
Jun 19, 2:48 PM MDTSpecial Weather StatementGGWMcCone57 min
Jun 19, 2:59 PM MDTSevere Thunderstorm WarningGGWDawson, Garfield, McCone49 min
Jun 19, 3:15 PM MDTSevere Thunderstorm WarningGGWMcCone, Richland, Roosevelt60 min
Jun 19, 3:20 PM MDTSevere Thunderstorm WarningGGWPrairie55 min
Jun 19, 3:58 PM MDTSevere Thunderstorm WarningGGWDawson62 min
Jun 19, 4:12 PM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt18 min
Jun 19, 4:16 PM MDTSpecial Weather StatementGGWDawson59 min
Jun 19, 4:25 PM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt20 min
Jun 19, 4:26 PM MDTSevere Thunderstorm WarningGGWDawson, Richland, Wibaux46 min
Jun 19, 4:36 PM MDTSpecial Weather StatementGGWPhillips54 min
Jun 19, 4:37 PM MDTSevere Thunderstorm WarningGGWDawson, Richland, Wibaux23 min
Jun 19, 4:53 PM MDTSevere Thunderstorm WarningGGWDawson, Wibaux58 min
Jun 19, 5:40 PM MDTSpecial Weather StatementGGWValley65 min
Jun 19, 5:50 PM MDTSevere Thunderstorm WarningGGWDaniels, Phillips, Valley55 min

Nearby

Severe Thunderstorm Warnings in Montana, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.